Alert archive / Michigan / Special Weather Statements in 2011

Special Weather Statement, NWS Grand Rapids, MI

May 19, 2011Kent County, Michigan

NWS Grand Rapids, MI issued this special weather statement at May 19, 2011, 4:02 PM EDT for Kent County, Michigan. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2011, 4:02 PM EDT (20:02 UTC)
Expired
May 19, 2011, 5:30 PM EDT
In force
88 min
Issued by
NWS Grand Rapids, MI

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WWUS83 KGRR 192002
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 PM EDT THU MAY 19 2011

MIZ044-051-057-192130-
KENT-MONTCALM-NEWAYGO-
402 PM EDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF STRENGTHENING SHOWERS NEAR ENSLEY TOWNSHIP IN SOUTHERN 
NEWAYGO COUNTY AND ALSO NEAR AMBER IN NORTHWEST MONTCALM COUNTY.  
THESE SHOWERS COULD TURN INTO THUNDERSTORMS THROUGH 5 PM AS THEY 
DROP SOUTH INTO KENT COUNTY.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF CEDAR SPRINGS BY 420 PM EDT...
  SPARTA BY 445 PM EDT...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4337 8579 4346 8529 4302 8531 4302 8578
TIME...MOT...LOC 1959Z 010DEG 12KT 4331 8565

$$

MJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at May 19, 3:27 PM EDT, 35 minutes earlier.

Area forecast discussion, May 19, 3:27 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
327 PM EDT THU MAY 19 2011

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(327 PM EDT THU MAY 19 2011)
AN UPPER LOW OVER EASTERN OHIO WILL MOVE EAST TODAY. FLOW AROUND THE
LOW WILL SEND SHOWERS WESTWARD THROUGH LOWER MICHIGAN. THE RAIN WILL
GRADUALLY END TONIGHT LEADING TO SOME SUNSHINE FRIDAY AND SATURDAY.
AN APPROACHING WARM FRONT MAY KICK OFF SOME THUNDERSTORMS LATE
SATURDAY AND SATURDAY NIGHT. LOW PRESSURE OVER THE PLAINS OVER THE
WEEKEND WILL RESULT IN A WARMER AIR MOVING NORTH TOWARD THE GREAT
LAKES. LOOK FOR HIGHS AROUND 80. THE WARM AIR WILL CONTINUE INTO
NEXT WEEK AS WILL THE THREAT OF THUNDERSTORMS.

&&

.SHORT TERM...(327 PM EDT THU MAY 19 2011)
(TONIGHT THROUGH SATURDAY NIGHT)
FORECAST CONCERNS DEAL WITH PRECIPITATION TRENDS THIS EVENING AND
ALSO FOR SATURDAY NIGHT.

THE ATMOSPHERE HAS BECOME WEAKLY UNSTABLE WITH CYCLONIC FLOW ALOFT.
THIS IS ALLOWING FOR SMALL SHOWERS TO DEVELOP.  THERE COULD BE AN
ISOLATED THUNDERSTORM AROUND BEFORE SUNSET.  THESE DIURNAL SHOWERS
WILL WEAKEN AS WE COOL OFF THIS EVENING.  WITH THE COLD CORE
ALOFT...LOW LCL VALUES AND CAPE BELOW 700 MB...A SMALL RISK FOR A
FUNNEL EXISTS WITHIN THE SHOWERS.  VISIBLE IMAGERY SHOWS A SWIRL TO
THE CLOUDS JUST SOUTH OF LAN.  HOWEVER SHEAR VALUES ARE LOW AND IT
APPEARS UNLIKELY TO HAPPEN.  WILL MONITOR SITUATION CLOSELY.  I WILL
KEEP AN EVENING GROUP IN THE ZONES FOR LIKELY POPS.

SATURDAY NIGHT WE WILL SEE THE MOISTURE INCREASING CONSIDERABLY AS
THE LOW LEVEL JET ARRIVES.  WITH ELEVATED INSTABILITY AROUND IT
APPEARS LIKELY THAT WE WILL SEE SHOWERS AND THUNDERSTORMS...SOME
WITH LOCALLY HEAVY RAINFALL.  I WILL KEEP THE HIGHER POPS GOING FOR
THIS REASON.

&&

.LONG TERM...(327 PM EDT THU MAY 19 2011)
(SUNDAY THROUGH THURSDAY)
NEXT WEEK LOOKS RATHER ACTIVE.  SW LOWER MICHIGAN WILL BE IN THE
WARM SECTOR TO BEGIN THE WEEK WITH TEMPS REACHING THE UPPER 70S AND
LOWER 80S.  THIS AIR MASS WILL ALSO BE A MOIST ONE...AND ALTHOUGH
THERE WILL NOT BE A FRONT COMING THROUGH...THE UNSTABLE NATURE OF
THE REGIME WILL LEAD TO SCATTERED SHOWERS AND STORMS SUNDAY THROUGH
MONDAY.  A COLD FRONT IS PROGGED TO CUT INTO THE JUICY AIR MASS
MONDAY NIGHT LEADING TO MORE STORMS.

THE EURO WASHES OUT THE FRONT AS IT SLIPS SOUTH...BUT THE GFS HAS
CONSISTENTLY SHOWN THE FRONT MAINTAINING STRENGTH WITH SHOWERS
EITHER SIDE OF THE SLOW MOVER SO HAVE MAINTAINED CHANCE POPS FOR NOW
FOR TUESDAY AND TUESDAY NIGHT.  THEN A WAVE OF LOW PRESSURE IS
PROGGED TO TRAVEL ALONG THE STALLED FRONT BY THURSDAY.  EVEN THE
EURO IS SHOWING THIS.

&&

.AVIATION...(130 PM EDT THU MAY 19 2011)
AN UPPER LOW TO OUR EAST CONTINUES TO SPIN BACK A FEW SHOWERS AND
MOSTLY MVFR CEILINGS.  CEILING TRENDS SHOULD BE UPWARD FOR THE REST
OF THE AFTERNOON AS WE SEE SOME DIURNAL DRYING IN THE LOW LEVELS.
POCKETS OF INSTABILITY COULD DEVELOP...MAINLY OVER THE EASTERN
TAFS...SO A WIDELY SCATTERED THUNDERSTORM WILL BE POSSIBLE AT LAN
AND JXN THROUGH MID EVENING.

BY TONIGHT...EXPECT A DOWNTREND WILL RETURN IN BOTH CEILINGS AND
VSBYS AS FOG AND STRATUS DEVELOPS WITH LIGHT WINDS.  DUE TO THE WEAK
MIXING...CONDITIONS MAY BE SLOW TO IMPROVE FRI MORNING.

&&

.MARINE...(327 PM EDT THU MAY 19 2011)
WINDS WILL REMAIN RELATIVELY LIGHT DUE TO THE WEAK PRESSURE GRADIENT
IN PLACE.  AREAS OF FOG WILL ONCE AGAIN BE POSSIBLE TONIGHT AND
FRIDAY NIGHT WITH THE MOIST LOW LEVELS PERSISTING.

&&

.HYDROLOGY...(327 PM EDT THU MAY 19 2011)
BRIEFLY HEAVY RAIN SHOWERS THIS AFTERNOON ARE NOT FORECASTED TO LEAD
TO ENOUGH RUNOFF TO CAUSE STREAMS AND CREEKS TO RISE FURTHER.  ON
THE RIVERS THOUGH...LEVELS WILL BE ON THE RISE...MAINLY THE UPPER
GRAND DUE TO THE HEAVIER RAINFALL OVERNIGHT.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    MJS
SHORT TERM:  MJS
LONG TERM:   JK
AVIATION:    JK
MARINE:      MJS
HYDROLOGY:   MJS
Hazardous weather outlook, May 19, 3:30 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT THU MAY 19 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
330 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON INTO TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL WITH CLOUD TO GROUND LIGHTNING ARE THE
EXPECTED HAZARDS. ANY STORMS THAT DEVELOP WILL
MOVE SOUTHWEST AROUND 15 MPH.

FOG IS POSSIBLE AGAIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY FOG SHOULD BURN OF MY LATE MORNING FRIDAY.

THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AS A WARM FRONT PUSHES
THROUGH THE AREA. SCATTERED THUNDERSTORMS WILL CONTINUE INTO
MONDAY AFTERNOON WHEN THERE WILL BE AN INCREASED RISK OF STRONG
THUNDERSTORMS INTO MONDAY EVENING.

ANOTHER SYSTEM COULD BRING RAIN AND THUNDERSTORMS BACK INTO
SOUTHWEST MICHIGAN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE MONDAY AFTERNOON.

LMZ844>849-200930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
330 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON INTO AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED LATE SATURDAY NIGHT. THEN SCATTERED
THUNDERSTORMS WILL CONTINUE INTO MONDAY EVENING. THE THUNDERSTORMS
MONDAY AFTERNOON INTO MONDAY EVENING COULD BE STRONG AND CAUSE
GUSTY WINDS WITH INCREASED WAVE HEIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE MONDAY AFTERNOON.

WDM MJS

In the hours before

Local storm report, May 19, 12:12 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1212 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HEAVY RAIN       3 SE WILLIAMSTON        42.66N 84.24W
05/19/2011  M1.22 INCH       INGHAM             MI   PUBLIC

            THIS WAS A TOTAL SINCE 05/18/11 AT 5 PM EST.

&&

WH
Local storm report, May 19, 12:15 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       OKEMOS                  42.72N 84.43W
05/19/2011  M0.81 INCH       INGHAM             MI   PUBLIC

            THIS WAS A 24 HOUR TOTAL. THE RED CEDAR RIVER WAS JUST
            OUT OF IT/S BANKS IN SPOTS IN OKEMOS AT THIS TIME.

&&

WH
Special weather statement, May 19, 3:14 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT THU MAY 19 2011

MIZ044-192015-
NEWAYGO-
314 PM EDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS NEAR NEWAYGO...MOVING SOUTH AT 10 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THE THUNDERSTORM WILL BE NEAR...
  SOUTHERN NEWAYGO COUNTY THROUGH 400 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4357 8578 4352 8556 4344 8556 4329 8559
      4329 8594
TIME...MOT...LOC 1913Z 016DEG 10KT 4346 8569

MJS
Special weather statement, May 19, 4:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 PM EDT THU MAY 19 2011

MIZ044-051-057-192130-
KENT-MONTCALM-NEWAYGO-
402 PM EDT THU MAY 19 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRENGTHENING SHOWERS NEAR ENSLEY TOWNSHIP IN SOUTHERN
NEWAYGO COUNTY AND ALSO NEAR AMBER IN NORTHWEST MONTCALM COUNTY.
THESE SHOWERS COULD TURN INTO THUNDERSTORMS THROUGH 5 PM AS THEY
DROP SOUTH INTO KENT COUNTY.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF CEDAR SPRINGS BY 420 PM EDT...
  SPARTA BY 445 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4337 8579 4346 8529 4302 8531 4302 8578
TIME...MOT...LOC 1959Z 010DEG 12KT 4331 8565

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:32 PM EDTRiver Flood AdvisoryGRRIngham6 days
May 19, 10:53 AM EDTRiver Flood AdvisoryGRRClinton71 hr
May 19, 1:00 PM EDTRiver Flood AdvisoryGRREaton21 hr
May 19, 3:14 PM EDTSpecial Weather StatementGRRNewaygo61 min
May 19, 4:36 PM EDTSpecial Weather StatementGRRKent84 min
May 19, 6:00 PM EDTMarine Dense Fog AdvisoryGRR40 hr

Nearby

Special Weather Statements in Michigan, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.